Tinea Versicolor Treatment

  • Medical Author:
    Gary W. Cole, MD, FAAD

    Dr. Cole is board certified in dermatology. He obtained his BA degree in bacteriology, his MA degree in microbiology, and his MD at the University of California, Los Angeles. He trained in dermatology at the University of Oregon, where he completed his residency.

What is tinea versicolor?

Tinea versicolor is a common skin infection of adults and teenagers (less common in children) caused by a fungus of the genus Malessezia. Since this fungus is a normal inhabitant of the skin of most adults, it is unclear as to the factors that induce the disease. It commonly involves the torso and neck, sparing the head and legs. Though tinea versicolor usually doesn't cause symptoms, it occasionally can itch. The lesions appear as flat, slightly scaly areas of discolored skin, hence the term versicolor. Involved areas frequently appear lighter than adjacent normal skin if you have been tanning or darker than normal when you have not recently been exposed to the sun. It is a chronic condition unless treated. Even with treatment, the disease is predisposed to recur.

Treatment options for tinea versicolor

Topical creams, sprays, shampoos, and foams that contain an azole (clotrimazole, miconazole, ketoconazole, and econazole are some examples) antifungal as the active ingredient are very effective in eliminating this condition. Lotions and shampoos that contain selenium sulfide or zinc pyrithione (for example, Selsun Blue) are also effective. Many of these chemicals are available in over-the-counter products. The only difficulty is applying the medication to the affected areas. For example, if the disease is on your back, you may require some aid with applying the antifungal medicine. Extensive disease obviously makes it harder to apply medication directly to every affected location. Occasionally, if topical therapy fails or if you are unable to apply medication, it may be necessary to substitute an oral medication such as fluconazole. After the tinea versicolor seemingly disappears, there may be some benefit to continue topical treatments less frequently to maintain clearance.

Medically reviewed by Norman Levine, MD; American Board of Dermatology

REFERENCE:

Mendez-Tovar, L.J. "Pathogenesis of Dermatophytosis and Tinea Versicolor." Clinics in Dermatology 28 (2010): 185-189.

Health Solutions From Our Sponsors

Reviewed on 4/6/2017 12:00:00 AM